Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
MOSE49

Progression to end stages

Recommended Posts

My first post was a few months ago, with my 91 year old mom dealing with psychotic issues relating to her Carbo/Levo medication. When she was hospitalized she was put on Quetiapine, but the reduction of Parkinson meds was not initiated until her admission to the nursing home. The psychotic issues were pretty much alleviated after her dose was cut from 5X a day to 3. This is an ER type. As of a couple of weeks or so, she was titrated off the Quetiapine (was only taking a single dose at night at the time), as she had been doing well. I am not sure if this is connected, but it seems she is dealing with anxiety since then. She has been continually complaining of shortness of breath. The nurses have been checking her vitals and oxygen levels and nothing is out of the ordinary. So, they are just monitoring. I have seen a progression for the worse as well in other ways. She seems dependent completely on the aids for her transfers, her speech is slower and softer, and I have noticed more tremor in her hand when I am there (cannot be sure if CL dose was due at the time though). Her roommate, trying to help, is making regular visits to the nurses desk as mom is voicing not feeling well, and is mostly in bed lately. The roommate is also calling me at least daily. The nurses have told me they would call me if there was anything emergency related, and they are monitoring her. They have told me that because of the roommate's "coddling" and "motherly treatment", they believe this is encouraging the feelings of anxiety which they believe is the problem. I wondered if the Quetiapine may have been controlling this anxiety until it was removed? My mom's mind is pretty good yet, but she is definitely failing pretty rapidly this past year physically. Just before her last hospitalization when she was home and experiencing anxiety about her health and delusions, almost acting depressed at times, and she seemed to focus on similar things as now. She felt her heart was failing, her pacemaker, that she had pneumonia (trouble breathing then). Always, the tests of her lungs were clear, the pacemaker good, vitals. She has a pacemaker check in a week so I hope that helps. I wish I could make her understand this has to be the Parkinson's, and I knew how to explain. I don't know if it would make a difference if they sent her to the ER, as she feels they aren't doing enough because she is showing no medical need to go. It could be a waste of time and money. She has so many medical bills, and Medicaid is still pending 4+ months later.. Thank you for any advice.

Paula

Share this post


Link to post
Share on other sites

It is possible the seroquel was helping; but in shortness of breath cases giving meds more frequently is usually helpful even if the dose is reduced.  So for example in some cases 1/2 tab of Sinemet but every 3 hours.....Some people may tolerate a higher dose but others may get psychotic and this is the balance you strike by working with your health care team.  That is a general illustration and not meant to apply to a specific case.

Share this post


Link to post
Share on other sites

Thank you for your response. She has been complaining of pain with her shortness of breath at times. Her EKG and Pacemaker check were good, which seems to eliminate cardiac issues. I cannot be sure that these "episodes" that she has occur and the end of a dose, as she has complained at night of pain, and did receive a Sinemet dose at bed time. But I do need to confirm her dosage schedule as two were eliminated (was 5x a day). It is extended release as well. Currently on 12.5 mg Seroquel. Have seen small improvements Psychotically. But when I have been there she has shown signs of paranoia yet, just not as severe. She also has a marked lean to the left especially at her neck, and I wondered if this pain could be muscular with the strain on the muscles?

Share this post


Link to post
Share on other sites

It is possible.  Also consider that Sinemet half life is short and if she wears off in the middle of the night she may need to redose.  Also clozapine may be a better option for paranoia than seroquel but requires blood monitoring.  Good luck.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×